Dofetilide Cardioversion May Increase Proarrhythmia Risk

June 03, 2013

By Rob Goodier

NEW YORK (Reuters Health) Jun 03 - Patients whose atrial fibrillation responds to chemical cardioversion with dofetilide may be particularly vulnerable to proarrhythmias, a new study suggests.

Physicians should pay closer attention to those patients, who represent about half of those treated for persistent atrial fibrillation, the researchers say.

"In our study, patients with persistent atrial fibrillation who converted to sinus rhythm after the first or second dose of dofetilide were more likely to experience proarrhythmia or require either dose adjustment or drug discontinuation," Dr. Sandeep Jain, who led the study at the Heart and Vascular Institute of the University of Pittsburgh, told Reuters Health by email.

"These patients should be followed closely for toxicity," Dr. Jain says.

As reported online May 24th in The American Journal of Cardiology, researchers examined 99 consecutive patients with persistent atrial fibrillation, atrial flutter or both.

Of those, 46 patients (roughly 46% of the entire group) had successful cardioversion after an average of 2.2 doses of the antiarrhythmic drug dofetilide. The remaining 53 patients required electrical cardioversion after an average of 4.7 doses.

Looking just at the patients who chemically converted, nearly half of them, 21, required only one dose.

And those patients were at higher risk for toxicity, the study suggests. Fifteen of them developed QT prolongation and had to adjust their dose or discontinue treatment.

In all, eight of the chemical conversion patients had to discontinue treatment because it was too toxic, and all of those eight had converted after a single dose. Specifically, five of the eight had QT prolongation and three had torsades de pointes.

In contrast, only one patient in the electrical conversion group had to discontinue treatment after QT prolongation, which breaks down to 2% of that group vs 17% of the dofetilide-sensitive group (p=0.007).

Another eight patients (15%) in the electrical conversion group discontinued treatment because the drug was ineffective.

Once the patients were discharged on dofetilide, safety and efficacy were similar in both groups, however.

"Cardiac electrophysiologists have long recognized the paradox of this class of drugs: every antiarrhythmic drug has the potential to be proarrhythmic as well," said Dr. William Sauer, the director of cardiac electrophysiology at the University of Colorado School of Medicine in Aurora, who was not involved in the study.

In the Pittsburgh study, Dr. Sauer told Reuters Health by email, "The same potassium channel blocking effect that resulted in this intended conversion in the atrium caused the unintended electrical complication in the ventricle. So, in many ways it makes sense that a patient who identifies themselves as being 'sensitive' to this medication's beneficial effects will also be the most likely to have its electrophysiologic side effects in the ventricles. I agree with the researchers' conclusions that those patients converting early should be evaluated closely."

SOURCE: http://bit.ly/16ErP7g

Am J Cardiol 2013.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....